Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 13, NWS Grand Junction, CO

September 19, 2004La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 19, 2004, 12:20 PM MDT for La Plata County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 12:20 PM MDT (18:20 UTC)
Expired
Sep 19, 2004, 4:15 PM MDT
In force
4 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 183 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 191820
FFWGJT
COC067-192215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1220 PM MDT SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LA PLATA COUNTY IN SOUTHWEST COLORADO.

* UNTIL 415 PM MDT.

* AT 1218 PM MDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
  MODERATE TO HEAVY RAIN OCCURRING ACROSS NORTHERN LA PLATA COUNTY.  
  RAINFALL AMOUNTS FROM 1 TO 2 INCHES HAVE ALREADY FALLEN IN THE     
  WARNED AREA...AND PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED   
  THROUGH THIS AFTERNOON.  

* LA PLATA COUNTY OFFICIALS HAVE REPORTED WATER RUNNING ACROSS SOME 
  ROADS AND DEBRIS FLOWS IN THE VICINITY OF VALLECITO RESERVOIR. 
  ADDITIONAL FLASH FLOODING AND DEBRIS FLOWS ARE LIKELY IN THE 
  WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. 

LAT...LON 3730 10814 3730 10749 3762 10750 3762 10797
      3746 10802

$$
3 follow-up statements
000
WGUS75 KGJT 191947
FFSGJT

ZCZC DENFFSGJT DEF
TTAA00 KGJT 191938
COC067-192215-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SUN SEP 19 2004

...FLASH FLOOD WARNING CONTINUES FOR NORTHERN LA PLATA COUNTY UNTIL  
415 PM MDT...

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF MODERATE TO HEAVY RAINFALL OVER EXTREME WESTERN LA PLATA 
COUNTY. THIS AREA OF RAIN WAS MOVING TO THE NORTHEAST AT 15 MPH AND 
WILL BRING UP TO ONE HALF INCH OF ADDITIONAL RAINFALL TO THE 
NORTHERN SECTIONS OF LA PLATA COUNTY. THIS WILL RESULT IN CONTINUED 
FLOODING ALONG SMALL CREEKS AND STREAMS.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING  
INCLUDE...HERMOSA...MAYDAY...ROCKWOOD...TACOMA AND TRIMBLE.

THE RAIN IS ALSO FALLING OVER AREAS THAT WERE BURNED DURING THE 
MISSIONARY RIDGE FIRE...RESULTING IN SOME DEBRIS FLOWS OVER COUNTY 
ROADS IN THE VICINITY OF VALLECITO RESERVOIR.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3730 10814 3730 10749 3762 10750 3762 10797
      3746 10802

$$
000
WGUS75 KGJT 192217
FFSGJT

ZCZC DENFFSGJT DEF
TTAA00 KGJT 192204
COC067-192214-

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
415 PM MDT SUN SEP 19 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN LA PLATA 
COUNTY HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER NORTHERN LA PLATA 
COUNTY. STREAMS AND CREEKS HAVE RECEDED OR WERE BEGINNING TO  
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3730 10814 3730 10749 3762 10750 3762 10797 3746 10802

$$
000
WGUS75 KGJT 192221 CCA
FFSGJT
COC067-192230-

FLOOD STATEMENT...CORRECTED 
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
415 PM MDT SUN SEP 19 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN LA PLATA 
COUNTY HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER NORTHERN LA PLATA 
COUNTY. STREAMS AND CREEKS HAVE RECEDED OR WERE BEGINNING TO  
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3730 10814 3730 10749 3762 10750 3762 10797 3746 10802

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 4:30 AM MDT, 7 hours 50 minutes earlier.

Area forecast discussion, Sep 19, 4:30 AM MDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT SUN SEP 19 2004

.SHORT TERM (TODAY THROUGH MONDAY)...
TROPICAL MOISTURE PLUME...COURTESY OF FORMER HURRICANE JAVIER...
STREAMING NORTHWARD THIS MORNING.  LEADING EDGE OF DEEPER MOISTURE
IS RIGHT OF A LINE FROM PRICE UT TO MONTROSE.  DEEP SOUTHERLY FLOW
FROM BAJA CALIFORNIA WILL CONTINUE TO BRING DEEP TROPICAL MOISTURE
ACROSS OUR FORECAST AREA TODAY.  HAVE BOOSTED POPS TO CATEGORICAL FOR
ALL ZONES...CANNOT IMAGINE ANYWHERE STAYING DRY FOR THE NEXT 12 HOURS
FOR THE FOLLOWING REASONS.  IF DIVERGENCE ALOFT AND A DEEP SHEAR
LAYER WEREN/T ENOUGH FOR UPWARDS FORCING...A WAVE AT THE BASE OF
AMPLIFIED LONG WAVE WILL EJECT NORTHEAST ACROSS UTAH FOR ADDITIONAL
LIFT.  MOST LIKELY THE STRONG SHEAR WILL BE TOO MUCH TO SUPPORT
STRONG UPDRAFTS...BUT THERE STILL MAY BE A SMALL CHANCE THAT ONE OR
TWO CELLS MAY PRODUCE SEVERE WEATHER IN THE FORM OF HAIL AND/OR WET
MICROBURST WINDS...MAINLY NORTH OF I70.  SOUTH OF I70...THE MAIN
WEATHER THREAT WILL BE FLASH FLOODING.  EARLIER SHIFTS HAD ALREADY
HOISTED A FLASH FLOOD WATCH FOR PARTS OF SE UTAH AND SW COLORADO...
THIS LOOKS GOOD AND NO ADJUSTMENT WILL BE NEEDED THIS MORNING.

BY LATE AFTERNOON...MOISTURE PLUME WILL SHIFT A LITTLE EASTWARD AS
DEEP WEST COAST TROUGH SHIFTS INLAND.  AIR MASS IS CONSIDERABLY DRIER
WEST OF THE MOISTURE PLUME (ONE ONLY NEEDS TO LOOK AT THE DESERT ROCK
SOUNDING TO CONFIRM THIS).  DRIER AIR WILL SPREAD INTO EASTERN UTAH
AND NW COLORADO BY LATE AFTERNOON...BUT MOISTURE PLUME WILL CONTINUE
TO IMPACT THE SAN JUAN MOUNTAINS AND THE WEST CENTRAL MOUNTAINS
OVERNIGHT.  EXPECT RAINFALL RATES TO DIMINISH AS THE TROPICAL
MOISTURE TAP WILL BE WEAKENING.  ON THE OTHER HAND...AS THE WESTERN
EDGE OF MOISTURE PLUME SHIFTS EASTWARD...CONVECTIVE ACTIVITY MAY
INCREASE.  DON/T THINK WHAT/S OCCURRING OVER WRN ARIZONA THIS MORNING
WILL HAPPEN IN OUR FORECAST AREA SINCE THE UPPER WAVE WILL HAVE
MOVED AND WEAKENED OVER ERN IDAHO/WRN WYOMING BY EVENING...BUT
ISOLATED STRONG CONVECTION MAY STILL OCCUR.

ETA AND GFS MODELS DIVERGE BY LATE TONIGHT WITH RESPECT TO THE
SURFACE COLD FRONT...CURRENTLY POSITIONED NEAR THE WASATCH FRONT.
GFS IS SLOWER THAN THE ETA...AND THAT/S THE PREFERRED SOLUTION WITH
STRONG RIDGE OVER THE EASTERN CONUS...IN ADDITION TO THE DEEP
SOUTHERLY FLOW IN ADVANCE OF COLD FRONT THAT WILL SLOW ITS EASTWARD
MOVEMENT.  HOWEVER...MAV POP GUIDANCE APPEAR TOO LOW FOR MONDAY
GIVEN THE CLOSE PROXIMITY OF H7/H5 THERMAL GRADIENT.  ALSO...THE
PROBABILITY THAT THE SURFACE COLD FRONT REACHES EXTREME NW PORTION
OF COLORADO WILL INCREASE THROUGH THE DAY ON MONDAY.  SO WILL SPLIT
THE DIFFERENCE BETWEEN MAV AND ETA MOS GUIDANCE WITH CHANCE POPS
FOR THE NORTHERN ZONES.  MAV GUIDANCE LOOKS RESPECTABLE FOR THE
SOUTHERN ZONES WITH CHANCE POPS.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...GFS A LITTLE STRONGER
WITH INCOMING SYSTEM WITH A CLOSED LOW DEVELOPING AS THE TROF DEEPENS
OVER THE GREAT BASIN. THE EC MAINTAINS A OPEN TROF WHILE THE DGEX
IS ON BOARD WITH THE GFS SOLUTION WITH RESPECT TO TIMING AND
INTENSITY. MAIN MESSAGE IS A CHANGE TO A MORE UNSETTLED WEATHER
PATTERN WITH SIGNIFICANTLY COOLING TEMPERATURES. BY LATE IN THE WEEK
HIGH PRESSURE REBUILDS OVER THE REGION.

MONDAY NIGHT AND TUESDAY...THE TROF DEEPENS OVER THE GREAT BASIN
WITH A GOOD COMBINATION OF DYNAMIC FORCING AND MOISTURE
COINCIDING OVER OUR CWA FOR WIDESPREAD PRECIP. COLD FRONTAL
PASSAGE SHOULD BEGIN OVER THE NORTHWESTERN PORTIONS LATE MONDAY
NIGHT AND PROGRESS THRU THE CWA TUESDAY AS THE TROF AXIS BECOMES
SEMI-STATIONARY ALONG THE UT/CO BORDER. THE HEAVIEST PRECIP
SHOULD OCCUR OVER THE NRN MTNS OF COLORADO. SNOW LEVELS WILL
BE LOWERING TO NEAR 7000 FT BY EARLY TUE.

WEDNESDAY...THE ETA SHOWS A CLOSED LOW DEVELOPING NEAR THE FOUR
CORNERS WITH THE COLD POOL NEAR NW COLORADO. WHILE THE DGEX
SHOWS THE LOW CENTER FURTHER NORTH RESULTING IN LESS WEATHER
FOR THE CENTRAL AND SOUTHERN PORTIONS. TROF PASSAGE IS ALSO
EXPECTED DURING THE DAY WITH THE UPPER FLOW TRANSITIONING TO THE
NORTHWEST WHICH WILL PRODUCE UPSLOPE OROGRAPHIC DRIVEN SHOWERS
OVER THE NORTHERN MTNS. TEMPS WILL BE COLD ENOUGH TO PRODUCE
SNOW TO AS LOW AS 6500 FT. DRIER CONDITIONS WILL DEVELOP ACROSS THE
SOUTH BUT IT WILL REMAIN COOL.

THURSDAY THROUGH SATURDAY...A COOL BUT DRIER AND MORE STABLE
NORTHWEST FLOW WILL PREVAIL OVER THE AREA AS HIGH PRESSURE DEVELOPS
TO OUR WEST. THE RIDGE WILL SHIFT EASTWARD WITH TIME AS THE AXIS
PASSES TO OUR EAST AROUND SAT. TEMPS WILL GRADUALLY WARM AND
CREEP TOWARD NORMAL BY SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH TODAY FOR SOUTHWEST COLORADO...INCLUDING
      ZONES 18...21...22 AND 23.
.UT...FLASH FLOOD WATCH TODAY FOR SOUTHEAST UTAH...INCLUDING ZONES
      22...28 AND 29.

&&

PF/MC/DJN
Hazardous weather outlook, Sep 19, 8:02 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
802 AM MDT SUN SEP 19 2004

UPDATED TO INCLUDE SEVERE THUNDERSTORM THREAT

COZ001>014-017-018-020-UTZ023>025-027-201200-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
802 AM MDT SUN SEP 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL AND NORTHEAST
UTAH...AND WEST-CENTRAL AND NORTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREAT FROM THE STORMS
WILL BE WIND GUSTS UP TO 60 MPH...AND HAIL UP TO 3/4 INCH IN DIAMETER.
LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME STORMS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DECREASE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON MONDAY.  WITH COLDER
AIR MOVING INTO NORTHEAST UTAH AND NORTHWEST COLORADO ON MONDAY...A
CHANCE OF MOUNTAIN SNOW WILL BE POSSIBLE BY MONDAY NIGHT AND
CONTINUING THROUGH WEDNESDAY.  THE FIRST SIGNIFICANT SNOWFALL OF THE
SEASON MAY OCCUR MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

COZ019-021>023-UTZ022-028-029-201200-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
802 AM MDT SUN SEP 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND
SOUTHWEST COLORADO.

...FLASH FLOOD WATCH THROUGH 600 PM TODAY...

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. HEAVY RAIN IS
POSSIBLE ALONG WITH ISOLATED SEVERE THUNDERSTORMS. THE POTENTIAL
EXISTS FOR FLASH FLOODING. WIND GUSTS UP TO 65 MPH AND HAIL UP TO 3/4
INCH IN DIAMETER IS POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON MONDAY.  WITH COLDER
AIR SPREADING ACROSS EASTERN UTAH AND WESTERN COLORADO BY MONDAY
NIGHT...A CHANCE OF MOUNTAIN SNOW EXISTS.  THE SNOW LEVEL WILL FALL
BELOW MANY MOUNTAIN PASSES MONDAY NIGHT AND TUESDAY NIGHT.  SOME
ACCUMULATIONS MAY BE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY...
MAINLY ABOVE 10000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

TAL

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.